Alabama, 2003

Damaging Wind in Alabama, August 3, 2003

August 3, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 3, 3:26 AM CST, 8 hours 54 minutes earlier.

Area forecast discussion, Aug 3, 3:26 AM CST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
423 AM CDT SUN AUG  3 2003

.SHORT TERM...NOTHING REALLY NEW TO REPORT IN THE SHORT TERM. SERIES
OF SUBTLE SHORTWAVES EMBEDDED IN NORTHWEST FLOW WILL CONTINUE TO
ROUND THE BASE OF THE EAST CONUS UPPER TROUGH THROUGH MID WEEK.
TROPICAL MOISTURE IS EXPECTED TO REMAIN AS A SOUTHERLY FLOW IS
MAINTAINED IN THE BOUNDARY LAYER BY SURFACE HIGH PRESSURE EXTENDING
FROM THE WESTERN NORTH ATLANTIC INTO THE CENTRAL GULF. IR SAT AND
LIGHTNING PLOT SHOWING RAPIDLY DEVELOPING CONVECTION UPSTREAM OVER
EASTERN OKLAHOMA INVOF 80 KTS H25 JET ALONG WESTERN EDGE OF UPPER
TROUGH. MEANWHILE CLOSER TO HOME...THE REGIONAL RADAR MOSAIC SHOWS A
SMATTERING OF SHOWERS AND THUNDERSTORMS OVER LAND AND SEA.

LOOKS LIKE A CONTINUATION OF A SOGGY FORECAST THROUGH THE MIDDLE OF
THIS WEEK. GFS PAINTS A WETTER PATTERN ACROSS THE CWA COMPARED TO
THE ETA THROUGH 60 HOURS. GFS SQUEEZES OUT BETWEEN 0.6 AND 1 QPF
THROUGH 12Z TUE...WITH ETA BETWEEN 0.2 AND 0.6. JUST A BLEND OF
POPS BETWEEN THE TWO MODELS AS NEITHER REALLY STICKS OUT AS
SUPERIOR. GFS HAVING SOME FEEDBACK PROBLEMS UPSTREAM DAY 1 AND ETA
POPS A BIT LOW DAY 2 LIKELY ATTRIBUTED TO A DRY H70 FRONT IT WANTS
TO DROP INTO THE NORTHERN PORTION OF THE FORECAST AREA. AT THE
MOMENT MY FAITH IS IN THE GFS MAINTAINING PRECIPITABLE WATER VALUES
>2 THROUGH MID WEEK.

THEREFORE WILL HIT AT LEAST 50% POPS SUN AND MON AS UPPER LEVEL
TROUGH BEGINS ITS SOUTHWARD MIGRATION. UPPER LEVEL DIFFLUENCE
PATTERN ALSO FAVORS SUSTAINED CONVECTION. WILL ONLY NEED TO MAKE
MINOR ADJUSTMENT TO RAISE TEMPS A DEGREE TODAY...AND LOWER COASTAL
ZONES A DEGREE OR TWO TONIGHT. 60% POPS CURRENTLY IN FORECAST FOR
TUE AND WILL LEAVE AS IS BECAUSE BOTH THE GFS AND ETA REMAIN
CONSISTENT WITH SIGNIFICANT SHORTWAVE ENERGY MOVING OVER THE AREA AS
MAIN UPPER TROUGH SWINGS EAST. WILL NEED TO UNDERCUT MAV TEMP GUID
DAY 3 FOR ANTICIPATED BROKEN CLOUD DECK.

.EXTENDED...NO MAJOR CHANGES NEEDED AT THIS TIME...HOWEVER THE GFS
GETS VERY INTERESTING BY LATE IN THE WEEK AS UPPER TROUGH BECOMES
HIGHLY AMPLIFIED AND DEVELOPS A SURFACE LOW OVER CENTRAL GEORGIA BY
THU EVENING.

.MARINE...VERY LITTLE CHANGE TO WIND AND SEAS AS SURFACE RIDGE
REMAINS NEARLY STATIONARY INTO THE MIDDLE OF THE WORK WEEK.

.FIRE...NO CONCERNS.

.PRELIMINARY TEMPS / POPS...

MOBILE     88 73 89 74 / 50 30 50 20
PENSACOLA  88 75 88 76 / 50 30 50 20
DESTIN     87 77 88 77 / 50 30 50 20
EVERGREEN  89 70 89 72 / 50 30 50 20
WAYNESBORO 90 71 91 72 / 50 30 50 20
CAMDEN     90 70 89 72 / 50 30 50 20

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

22/
Hazardous weather outlook, Aug 3, 4:15 AM CST, 8 hours 5 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

HIGH PRESSURE EXTENDS FROM THE WESTERN ATLANTIC INTO THE GULF OF
MEXICO. HIGHER IN THE ATMOSPHERE...A TROF OF LOW PRESSURE WILL
CONTINUE TO SEND WEAK...MID LEVEL DISTURBANCES ACROSS THE AREA.
THESE DISTURBANCES WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO FORM.

DURING THE DAY...AT TIME OF MAXIMUM HEATING BETWEEN
NOON AND 600 PM...STRONGER STORMS WILL LIKELY PRODUCE FREQUENT
LIGHTNING...BRIEF GUSTY WINDS FROM 25 TO 35 MPH...AND HEAVY RAIN.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER...
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

THE POSITION OF PRESSURE SYSTEMS CHANGES LITTLE THROUGH MID
WEEK. A LOW PRESSURE SYSTEM SINKS INTO THE SOUTHEAST ON THURSDAY...
ALLOWING A WEAK FRONT TO SETTLE INTO THE DEEP SOUTH. THUS...A CHANCE
OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY.
ALTHOUGH...SOME DRIER AIR MAY FILTER INTO THE NORTHERN SECTIONS
FRIDAY AND SATURDAY...A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS
REMAINS IN THE FORECAST...AS THE FRONT SLOWS ITS SOUTHWARD PROGRESS
ACROSS THE GULF COAST. WHILE SOME STORMS MAY HAVE THE POTENTIAL OF
BECOMING STRONG...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED THROUGH
THE UPCOMING WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 3, 11:13 AM CST, 1 hour 7 minutes before
ALZ059-062-064-FLZ001>003-031830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1213 PM CDT SUN AUG 3 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER SOUTHWEST ALABAMA AND
NORTHWEST FLORIDA JUST AFTER THE NOON HOUR...

....NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTH TO SOUTH ACROSS
BALDWIN COUNTY WILL MOVE EAST AROUND 15 MPH OVER THE NEXT FEW HOURS.
THE STORMS WILL MOVE INTO ESCAMBIA COUNTY OF FLORIDA AND ALABAMA
BEFORE 1 PM AND INTO SANTA ROSA COUNTY BY 130 PM. THE PRIMARY
THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING AND HEAVY RAIN.

OTHER STORMS WERE MOVING EAST ACROSS SOUTHERN SANTA ROSA COUNTY AND
WILL BE IN OKALOOSA COUNTY BEFORE 1 PM.

ALTHOUGH THE STORMS ARE CURRENTLY BELOW SEVERE LIMITS...THEY COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
August 3, 12:20 PM CST to 12:22 PM CST
Where
Monroe County, Excel
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.433, -87.350

High winds from a thunderstorm blew down several trees near Excel. Three outbuildings also suffered minor damage from the high winds. No one was injured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376842.